Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 76, NWS Wichita, KS

May 17, 2017Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 17, 2017, 6:50 AM CDT for Lincoln County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2017, 6:50 AM CDT (11:50 UTC)
Expired
May 17, 2017, 7:16 AM CDT
In force
26 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 140 km from the middle of the area, began a volume at 11:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 7:02 AM CDTHAIL 1.253 Wsw Ash Grove, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 11.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 383 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1324 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
383 m²/s²
0-3 km storm-relative helicity
570 m²/s²
Significant tornado parameter
4.6
Supercell composite
20.1

Open this sounding in Storm Lab

The text

As transmitted.

595 
WUUS53 KICT 171150
SVRICT
KSC105-171230-
/O.NEW.KICT.SV.W.0076.170517T1150Z-170517T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
650 AM CDT WED MAY 17 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Lincoln County in central Kansas...

* Until 730 AM CDT

* At 649 AM CDT, a severe thunderstorm was located near Lincoln,
  moving north at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lincoln, Sylvan Grove, Beverly, Barnard, Westfall and Ash Grove. 

This includes Interstate 70 between Mile Markers 229 and 234.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3922 9793 3887 9794 3887 9848 3922 9849
TIME...MOT...LOC 1149Z 195DEG 40KT 3900 9821 

HAIL...1.00IN
WIND...60MPH
 
$$

METZGER
2 follow-up statements
765 
WWUS53 KICT 171210
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
710 AM CDT WED MAY 17 2017

KSC105-171230-
/O.CON.KICT.SV.W.0076.000000T0000Z-170517T1230Z/
Lincoln KS-
710 AM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR LINCOLN COUNTY...

At 710 AM CDT, a severe thunderstorm was located near Barnard, or 12
miles north of Lincoln, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters have reported half dollar sized 
         hail with this storm. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Lincoln, Sylvan Grove, Beverly, Barnard, Westfall and Ash Grove. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3922 9793 3887 9794 3887 9848 3922 9849
TIME...MOT...LOC 1210Z 195DEG 40KT 3922 9813 

HAIL...1.00IN
WIND...60MPH
 
$$

METZGER
815 
WWUS53 KICT 171216
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
716 AM CDT WED MAY 17 2017

KSC105-171226-
/O.CAN.KICT.SV.W.0076.000000T0000Z-170517T1230Z/
Lincoln KS-
716 AM CDT WED MAY 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR LINCOLN COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3922 9793 3887 9794 3887 9848 3922 9849
TIME...MOT...LOC 1215Z 195DEG 40KT 3928 9811 

$$

METZGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 5:37 AM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 17, 5:37 AM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
537 AM CDT Wed May 17 2017

.SHORT TERM...(Today through Friday night)
Issued at 245 AM CDT Wed May 17 2017

Today:
Storms should be exit Southeast KS shortly after daybreak. Good
mixing will result in advisory criteria wind late this morning and
through the afternoon. Some concern that clouds will rotate into
far northern sections. This might produce a stray shower or
thunderstorm, but chances for measurable appear slim. Relatively
quiet weather is also expected tonight.

Thursday-Thursday night:
This period is looking increasingly likely for high impact
weather. Warm front will be roughly along Highway 400 in the
morning. Some hint that scattered convection may occur early which
could be either surface based in the vicinity of, or south of the
front, or elevated just north of the front. Good wind profile
would support severe hail and a brief tornado cannot be ruled out
in the tiny zone of co-located shear/instability in the immediate
vicinity of the front. This front is expected to move north during
the day...but models vary on how far. Main show will likely wait
until late afternoon when storms erupt along dryline. Whether the
warm sector lights up ahead of dryline is questionable. NAM wind
profiles are a classic textbook supercells, with all modes of
severe weather in play. GFS wind profile is not quite as ideal,
but would still easily support supercells. Anticipate that storms
will likely congeal in the evening, and given sagging east/west
boundary and low level jet, will set stage for heavy rain and
flooding. Flooding is currently looking more likely south of Highway
50, but that could change depending on amount/location of
convection and where effective boundary sets up. Good moisture
will remain in place with dryline remaining west of the forecast
area throughout the night.

Friday:
With dryline still to the west, moisture will remain in place.
What is less certain is amount of instability left after overnight
convection. With wave moving through, could see another round of
severe storms over a good portion of the area. Warm front is
forecast somewhere between OK and Nebraska borders. Heavy rain and
flooding is the most probable and increasing threat, but severe
storms could be in play as well.

.LONG TERM...(Saturday through Tuesday)
Issued at 245 AM CDT Wed May 17 2017

Saturday-Tuesday:

Front should exit Southeast KS during the day on Saturday. Drier
weather is expected until Sunday night when combo of shortwave in
northwest flow and return moisture could trigger elevated
convection Sunday night. Chances for storms increase on Monday and
into Tuesday as front approaches.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 535 AM CDT Wed May 17 2017

VFR conditions are expected across the region today. However,
winds will be rather strong during the day with cross winds at a
number of terminals being a possible problem for small aircraft.
VFR conditions are also expected overnight tonight but some LLWS
is expected to set up over some of the Central and Southeastern
Kansas terminals.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    82  56  82  62 /   0   0  30  80
Hutchinson      81  55  80  59 /   0   0  30  80
Newton          81  55  80  59 /  10   0  30  80
ElDorado        81  55  81  62 /  10   0  20  80
Winfield-KWLD   82  56  84  65 /  10   0  20  80
Russell         76  52  74  53 /  20   0  20  80
Great Bend      78  52  76  54 /  10   0  20  80
Salina          79  53  78  57 /  10   0  20  80
McPherson       80  54  79  58 /  10   0  30  80
Coffeyville     84  61  85  67 /  40  10  20  60
Chanute         83  59  83  65 /  40  10  20  80
Iola            82  58  83  63 /  40  10  20  80
Parsons-KPPF    83  60  84  66 /  40  10  20  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 9 AM this morning to 7 PM CDT this evening
for KSZ032-033-047>053-067>072-082-083-093>096-098>100.

&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...ELM
Hazardous weather outlook, May 17, 3:55 AM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
355 AM CDT Wed May 17 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-180900-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
355 AM CDT Wed May 17 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

A few strong storms with small hail and wind gusts to 50 mph are
possible over Southeast Kansas through daybreak. The vast majority
of the storms should be sub-severe.

West winds sustained around 30 mph, with gusts around 45 mph are
expected over most of the area today. Check the latest wind advisory
for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated storms are possible Thursday morning along a warm front
that will extend across South Central and Southeast Kansas. The
main threat will be nickel to quarter sized hail.

The bigger threat will occur late Thursday afternoon or more likely
Thursday evening as severe storms in Western Kansas move into the
area. Golfball hail, 60 to 70 mph winds, a few potentially strong
tornadoes are all possible, especially over a small part of South
Central Kansas. The timing and location of the higher threat storms
may change. Storm intensity will decrease but coverage will
increase overnight. This will decrease the threat of severe weather,
but increase the threat of flooding, especially south of Highway
50.

Strong storms are likely and few severe storms are possible Friday
afternoon and evening. Locally heavy rain is also likely, with an
increased threat of both short term flooding and river flooding,
especially east of I-35. This threat of river flooding would persist
into the weekend.

More storms are possible Monday and Tuesday, with at least strong
storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Howerton

In the hours before

Special weather statement, May 17, 2:45 AM CDT, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
245 AM CDT WED MAY 17 2017

KSZ053-070-170815-
Greenwood KS-Chase KS-
245 AM CDT WED MAY 17 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Greenwood County in southeastern Kansas...
  Chase County in east central Kansas...

* Until 315 AM CDT

* At 243 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 19 miles south of Cottonwood
  Falls...moving northeast at 55 mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Eureka, Cottonwood Falls, Madison, Strong City, Hamilton, Bazaar,
  Virgil, Elmdale, Matfield Green, Eureka City Lake, Thrall, Eureka
  Airport, Tallgrass Prairie, Saffordville and Tallgrass Prairie
  Preserve.

A severe thunderstorm watch remains in effect until 500 AM CDT for
south central and east central Kansas.

LAT...LON 3808 9652 3809 9669 3833 9680 3852 9646
      3852 9636 3817 9636 3817 9596 3784 9596
      3761 9648 3761 9652
TIME...MOT...LOC 0745Z 226DEG 49KT 3809 9650

MCGUIRE
Special weather statement, May 17, 4:06 AM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Wichita KS
406 AM CDT WED MAY 17 2017

KSZ098>100-170930-
Montgomery KS-Labette KS-Chautauqua KS-
406 AM CDT WED MAY 17 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Montgomery County in southeastern Kansas...
  Western Labette County in southeastern Kansas...
  Eastern Chautauqua County in southeastern Kansas...

* Until 430 AM CDT

* At 403 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Hulah, or 9 miles northwest of
  Bartlesville...moving northeast at 55 mph.

  This complex of showers and thunderstorms have a history of
  producing wind gusts up to 50 mph.

* Locations impacted include...
  Coffeyville, Independence, Cherryvale, Caney, Sedan, Edna, Dearing,
  Mound Valley, Elk City, Tyro, Peru, Liberty, Chautauqua, Havana,
  Bolton, Sycamore, Niotaze, Parsons Tri City Airport, Angola and Elk
  City Lake.

LAT...LON 3730 9634 3730 9596 3738 9595 3738 9550
      3701 9525 3700 9529 3700 9620
TIME...MOT...LOC 0905Z 239DEG 49KT 3688 9606

METZGER
Special weather statement, May 17, 4:34 AM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Wichita KS
434 AM CDT WED MAY 17 2017

KSZ099-100-171030-
Montgomery KS-Labette KS-
434 AM CDT WED MAY 17 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Montgomery County in southeastern Kansas...
  Labette County in southeastern Kansas...

* Until 530 AM CDT

* At 431 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Dearing, or 7 miles northwest
  of Coffeyville...moving northeast at 55 mph.

  This complex of showers and thunderstorms has a history of
  producing wind gusts up to 50 mph.

* Locations impacted include...
  Parsons, Coffeyville, Independence, Cherryvale, Caney, Oswego,
  Chetopa, Altamont, Edna, Dearing, Mound Valley, Elk City, Tyro,
  Liberty, Havana, Bolton, Sycamore, Bartlett, Labette and Parsons
  Tri City Airport.

LAT...LON 3700 9596 3738 9596 3738 9508 3700 9507
TIME...MOT...LOC 0933Z 222DEG 46KT 3709 9576

METZGER
Special weather statement, May 17, 5:01 AM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Wichita KS
501 AM CDT WED MAY 17 2017

KSZ095-096-171100-
Wilson KS-Neosho KS-
501 AM CDT WED MAY 17 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Wilson County in southeastern Kansas...
  Neosho County in southeastern Kansas...

* Until 600 AM CDT

* At 458 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Thayer, or 10 miles north of
  Cherryvale...moving northeast at 50 mph.

  This complex of showers and thunderstorms has a history of
producing wind gusts up to 50 mph.  This potential is expected to
continue.

* Locations impacted include...
  Chanute, Neodesha, Erie, St. Paul, Thayer, Altoona, Buffalo,
  Galesburg, Benedict, Stark, Earlton, Lake Parsons, Chanute Airport
  and South Mound.

LAT...LON 3739 9576 3773 9576 3773 9509 3738 9509
TIME...MOT...LOC 1000Z 222DEG 45KT 3741 9549

METZGER
Special weather statement, May 17, 5:20 AM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Wichita KS
520 AM CDT WED MAY 17 2017

KSZ072-171100-
Allen KS-
520 AM CDT WED MAY 17 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Allen County in southeastern Kansas...

* Until 600 AM CDT

* At 518 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Humboldt...moving northeast at
  50 mph.

  This complex of showers and thunderstorms has a history of
  producing wind gusts up to 50 mph.

* Locations impacted include...
  Iola, Humboldt, La Harpe, Gas, Moran, Savonburg, Elsmore, Mildred,
  Bassett, Iola Airport and Petrolia.

LAT...LON 3773 9509 3774 9553 3803 9552 3803 9508
TIME...MOT...LOC 1019Z 222DEG 45KT 3774 9539

METZGER
Special weather statement, May 17, 6:41 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
641 AM CDT WED MAY 17 2017

KSZ032-033-047>051-171230-
Ellsworth KS-Rice KS-McPherson KS-Russell KS-Lincoln KS-Barton KS-
Saline KS-
641 AM CDT WED MAY 17 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Ellsworth County in central Kansas...
  Northern Rice County in central Kansas...
  Northwestern McPherson County in central Kansas...
  Russell County in central Kansas...
  Lincoln County in central Kansas...
  Northeastern Barton County in central Kansas...
  Western Saline County in central Kansas...

* Until 730 AM CDT

* At 640 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles north of Sylvan Grove, or 14
  miles west of Lincoln...moving northeast at 50 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Russell, Ellsworth, Hoisington, Wilson, Claflin, Kanopolis,
  Lincoln, Marquette, Holyrood, Lucas, Bushton, Sylvan Grove,
  Geneseo, Brookville, Luray, Dorrance, Beverly, Lorraine, Barnard
  and Falun.

LAT...LON 3922 9793 3896 9793 3895 9766 3841 9779
      3840 9876 3903 9904 3913 9904 3913 9849
      3922 9849
TIME...MOT...LOC 1141Z 222DEG 45KT 3911 9840

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:10 PM CDTSpecial Weather StatementICTBarton35 min
May 16, 8:01 PM CDTTornado WarningICTBarton29 min
May 16, 8:25 PM CDTTornado WarningICTBarton35 min
May 16, 8:35 PM CDTSevere Thunderstorm WarningICTRussell25 min
May 16, 8:47 PM CDTTornado WarningICTRussell28 min
May 16, 9:04 PM CDTSevere Thunderstorm WarningICTLincoln, Russell41 min
May 16, 9:40 PM CDTSpecial Weather StatementICTHarper35 min
May 16, 11:13 PM CDTSevere Thunderstorm WarningICTBarton, Russell24 min
May 16, 11:14 PM CDTSpecial Weather StatementICTSumner16 min
May 16, 11:35 PM CDTSpecial Weather StatementICTSumner25 min
May 17, 12:00 AM CDTSpecial Weather StatementICTSedgwick30 min
May 17, 12:19 AM CDTSpecial Weather StatementICTHarper26 min
May 17, 12:21 AM CDTSpecial Weather StatementICTReno24 min
May 17, 12:41 AM CDTSpecial Weather StatementICTButler34 min
May 17, 12:50 AM CDTSpecial Weather StatementICTSumner25 min
May 17, 1:40 AM CDTSpecial Weather StatementICTMcPherson35 min
May 17, 1:41 AM CDTSpecial Weather StatementICTCowley34 min
May 17, 2:08 AM CDTSpecial Weather StatementICTButler37 min
May 17, 2:45 AM CDTSpecial Weather StatementICTChase, Greenwood30 min
May 17, 3:13 AM CDTWind AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more16 hr
May 17, 4:06 AM CDTSpecial Weather StatementICTChautauqua, Montgomery24 min
May 17, 4:34 AM CDTSpecial Weather StatementICTLabette, Montgomery56 min
May 17, 5:01 AM CDTSpecial Weather StatementICTNeosho, Wilson59 min
May 17, 5:20 AM CDTSpecial Weather StatementICTAllen40 min
May 17, 6:41 AM CDTSpecial Weather StatementICTBarton, Ellsworth, Lincoln, Russell49 min
May 17, 11:25 AM CDTSpecial Weather StatementICTLincoln50 min
May 17, 2:06 PM CDTHigh Wind WarningICTAllen, Labette, Montgomery, Neosho, Wilson, Woodson2 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.